Pennsylvania, 2015

Extreme Cold in Pennsylvania, February 23 to 24, 2015

February 23 to 24, 2015 · NWS CTP · 9 events in 9 counties and zones

An arctic airmass combined with gusty winds resulted in frigid temperatures and extremely dangerous wind chills across the Laurel Highlands and northwest Allegheny mountains in central Pennsylvania.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An arctic airmass combined with gusty winds resulted in frigid temperatures and extremely dangerous wind chills across the Laurel Highlands and northwest Allegheny mountains in central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 23, 7:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 23, 7:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
706 PM EST MON FEB 23 2015

.SYNOPSIS...
ARCTIC AIR WILL BE REINFORCED DURING THE MIDWEEK PERIOD ENSURING
A COLD END TO THE MONTH. A MILDER WEATHER PATTERN WITH NEAR TO
SLIGHTLY ABOVE AVERAGE TEMPERATURES IS FORECAST FOR LATER THIS
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
630 PM UPDATE...MINOR CHANGES MADE TO TEMPS BASED ON THE LATEST
NEAR TERM HIGH RES MODEL GUIDANCE. EXPECT WINDS TO DROP OFF
INTO EARLY TONIGHT AS ARCTIC HIGH SHIFTS EWD FROM THE OH VLY. THE
BEST DECOUPLING SHOULD OCCUR SHORTLY AFTER MIDNIGHT OVER NWRN
AREAS AS GRADIENT FLOW STARTS TO INCREASE FROM THE SOUTH.
MEANWHILE EXPECT MORE TYPICAL DIURNAL CURVE OVER CENTRAL AND ERN
AREAS WITH MINS OCCURRING AROUND DAYBREAK.

LONG-STANDING ~90-125+YR DAILY RECORD LOWS ARE IN JEOPARDY AT OUR
OFFICIAL CLIMATE SITES IN HARRISBURG AND WILLIAMSPORT. THE RECORD
LOW IS -1F AT MDT SET BACK IN 1889 AND -5F AT WILLIAMSPORT SET
BACK IN 1924.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HIGH RETREATS TO OUR EAST AND STRONG WAVE TO OUR NORTH WILL ALLOW
SOME REBOUND IN TEMPERATURES TUESDAY. THIS COULD TRIGGER SOME SNOW
SHOWERS IN NORTHWEST LATE TUESDAY INTO TUESDAY NIGHT. PUT CHANCE
SNOW IN NORTHWEST AHEAD OF APPROACHING ARCTIC FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WITH RELENTLESS COLD AND BELOW NORMAL TEMPERATURES EXPECTED
THROUGH THE END OF THE MONTH...IT IS VERY LIKELY THAT FEBRUARY
2015 WILL BE THE COLDEST FEBRUARY ON RECORD OVER MUCH OF THE
REGION...AND MAY EVEN HAVE A SHOT AT THE COLDEST MONTH ALL TIME
WHICH IS VERY IMPRESSIVE BY CLIMATE STANDARDS. SEE THE CLIMATE
SECTION FOR UPDATED DETAILS ON THE RECORD COLD FOR OUR TWO
OFFICIAL CLIMATE SITES: HARRISBURG AND WILLIAMSPORT.

MED RANGE MODEL AND ENSEMBLE GUIDANCE CONTINUES TO SHOW BROAD
TROUGHING CARVED OUT OVER THE REGION THROUGH THE END OF THE WEEK
WITH BELOW NORMAL 500MB HEIGHTS AND 850MB TEMPERATURES ENSURING
A COLD END TO THE MONTH. THAT SAID...SOME RELIEF FROM THE BITTER
COLD IS IN SIGHT THIS WEEKEND WITH A PATTERN CHANGE FCST OVER THE
LOWER 48.

EARLY IN THE PERIOD...THE MODELS SHOW A NORTHERN STREAM SHORTWAVE
TROUGH CROSSING THE GREAT LAKES/NORTHEAST TUE NGT INTO WEDNESDAY
WHICH WILL DRIVE A REINFORCING ARCTIC COLD FRONT ACROSS THE
REGION. WITH LITTLE TO NO MOISTURE AND LAKES VIRTUALLY FROZEN AT
NEARLY 85 PERCENT MEDIAN ICE CONCENTRATION...THE ARCTIC FROPA
SHOULD PASS WITH ONLY SOME UPSLOPE SHSN/MINOR ACCUMS OVER THE WRN
MTNS. SNSQ POTENTIAL LOOKS TO BE ON THE LOW SIDE WITH THE SNSQ
PARAMETER SHOWING A MORE ROBUST SIGNAL FURTHER NORTH IN UPSTATE
NY. A PERIOD OF MARGINAL ADVY CRITERIA WIND CHILLS ARE POSSIBLE
WED NGT OVER THE NRN TIER ZONES.

NEXT FCST ISSUE IS PESKY LOW PRESSURE SYSTEM DEVELOPING OFF THE
SOUTHEAST COAST WED NGT INTO THU...AS SHORTWAVE ENERGY CROSSES THE
GULF COAST STATES. WPC PREFERENCE IS TOWARD A NON-NCEP CONSENSUS
WHICH IS IN THE MIDDLE OF THE WEAKER GFS AND STRONGER NAM. THE
ECMWF SEEMS TO BE THE MOST ROBUST IN ITS PCPN SHIELD WHICH COMES
AS FAR NORTH AS I-66 JUST SOUTH OF WASHINGTON DC. WILL NEED TO
WATCH THIS SYSTEM FOR A NORTHERN TREND WHICH WOULD THREATEN SNOW
ACCUM ACROSS SRN PA. THE GUIDANCE ALSO SUGGESTS SOME NRN STREAM
ENERGY MAY TRY TO INTERACT WITH THE SHEARING ENERGY IN THE SRN
STREAM WHICH MAY RESULT IN A PERIOD OF LIGHT SNOW TO THE AREA THU
NGT.

1040+MB COLD CANADIAN HIGH PRESSURE BUILDING INTO THE UPPER
MIDWEST AND SHIFTING EWD THROUGH THE OH VLY INTO THE NORTHEAST
STATES WILL SET UP A VERY CHILLY NIGHT FRI/SAT. THE SYNOPTIC
PATTERN WOULD TEND TO FAVOR FRI NGT/AM SAT AS MOST IDEAL
RADIATIONAL SET UP WITH THE COLD HIGH MIGRATING OVER CENTRAL PA.
COULD SEE A LOWER ADJUSTMENT TO MINS FOR THIS TIMEFRAME WHICH MAY
BE IN RECORD TERRITORY.

THE HIGH WILL LIFT THROUGH NEW ENGLAND INTO ATLANTIC CANADA
SETTING UP A RETURN FLOW AND MUCH MILDER AIR STEAMING NEWD INTO
THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK. UNFORTUNATELY
THE MILD SPELL LOOKS TO BE ACCOMPANIED BY GOOD CHANCE FOR PCPN
WITH SOME PTYPE ISSUES LKLY AT THE ONSET.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CLEAR SKIES ACROSS THE AREA TONIGHT WITH VFR CONDITIONS.

WINDS WILL DIE DOWN IN A FEW MORE HOURS.

ANOTHER COLD NIGHT IN STORE FOR THE AREA.

SOME INCREASE IN CLDS LATE TUE. LEFT SNOW SHOWERS OUT
OF THE FAR WEST FOR NOW...AND LEFT ALL SITES VFR. AIRMASS
RATHER DRY...HARD TO SEE MUCH POTENTIAL FOR SNOW SHOWERS
AND MVFR CONDITIONS.

OUTLOOK...

TUE...NO SIG WX EXPECTED.

WED...SNOW SHOWERS/REDUCED VSBYS LKLY WITH NEXT ARCTIC FROPA.

THU-SAT...NO SIG WX EXPECTED ATTM.

&&

.CLIMATE...
UPDATED 2/23/15 AT 400 PM EST
SLIGHTLY BELOW TO NEUTRAL AVG TEMPERATURES DEPARTURES AT MDT
(-2F) AND IPT (0F) YESTERDAY RESULTED IN A MINOR INCREASE IN THE
OVERALL MONTHLY AVG. TEMPERATURE FOR BOTH SITES. HOWEVER BOTH
SITES ARE STILL CURRENTLY RANKING AS THE TOP COLDEST FEBRUARY ON
RECORD.

THROUGH 2/22/2015...THE AVG MONTHLY TEMPERATURE AT HARRISBURG
/MDT/ IS 21.2 DEGREES. THIS CURRENTLY RANKS #1 COLDEST FEBRUARY
ON RECORD WITH 6 MORE DAYS TO GO IN THE MONTH. THE 21.2 AVG.
MONTHLY TEMPERATURE CURRENTLY RANKS #6 COLDEST MONTH ALL TIME.

THROUGH 2/22/2015...THE AVG MONTHLY TEMPERATURE AT WILLIAMSPORT
/IPT/ IS 18.6 DEGREES. THIS CURRENTLY RANKS #1 COLDEST FEBRUARY
ON RECORD WITH 6 MORE DAYS TO GO IN THE MONTH. THE 18.6 AVG.
MONTHLY TEMPERATURE CURRENTLY RANKS #7 COLDEST MONTH ALL TIME.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 9 AM EST TUESDAY FOR PAZ004>006-
010>012-037-041-042.
WIND CHILL ADVISORY UNTIL 9 PM EST THIS EVENING FOR PAZ004>006-
010>012-037-041-042.
WIND CHILL ADVISORY UNTIL 9 AM EST TUESDAY FOR PAZ017>019-024-
025-033-034-045-046-049>053-058.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/STEINBUGL
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...MARTIN
CLIMATE...STEINBUGL
Hazardous weather outlook, Feb 23, 3:35 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 AM EST MON FEB 23 2015

PAZ017>019-024-025-033-034-045-046-049>053-058-240845-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-
BEDFORD-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
335 AM EST MON FEB 23 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-035-036-056-057-059-063>066-240845-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
335 AM EST MON FEB 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILLS BETWEEN 5 ABOVE AND 5 BELOW ZERO ARE LIKELY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILLS BETWEEN 0 AND 10 BELOW ARE LIKELY THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-240845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
335 AM EST MON FEB 23 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cameron

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Cameron forecast zone
Reported by
Mesonet
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Elk

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Elk forecast zone
Reported by
Mesonet
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, McKean

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
McKean forecast zone
Reported by
Mesonet
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range. Most residents in Bradford were without water for several days following a water main break at the University of Pittsburgh at Bradford.

Kim Benjamin, the city water director, said the city water authority had a 24-inch main burst near the main entrance of the university. An estimated 18,000 people were affected by the break, with either low water pressure or no water at all.|Benjamin said the break was caused by the [extreme and persistent] cold. For those that did have water, a boil water order was in effect. The Mayor, Tom Riel, declared a state of emergency for the city to applied for federal aid. Bradford Schools and the university canceled classes during the last week of the month. Several business also closed because of the water outage, resulting in a significant economic loss to the community.

Extreme Cold/Wind Chill, Northern Clinton

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Northern Clinton forecast zone
Reported by
Mesonet
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Northern Lycoming

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Mesonet
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Potter

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Potter forecast zone
Reported by
Mesonet
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Sullivan

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Sullivan forecast zone
Reported by
Mesonet
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Tioga

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Tioga forecast zone
Reported by
Mesonet
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

Extreme Cold/Wind Chill, Warren

When
February 23, 9:00 PM EST to February 24, 9:00 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Extreme cold combined with gusty winds resulted in wind chill or apparent temperature values in the -25 to -35 range.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562666, 562668, 562669, 562671, 562672, 562673, 562675, 562676, 562677.